My husband had a heart attack last week and three stents were implanted in one artery. He seemed fine after the surgery but two days later he experienced severe cardiac spasm. Another catherization was performed to verify whether there were any other blockages. All looked clear and the stents were in place. Now is is experiencing additional spasms and has been admitted to the ER of our hospital. Even our cardiologist is not clear what the next steps should be. All they say is the the condition is rare. They have given him morphine for the pain. Nitrogyclerine does not seem to help. Does anyone have any insight into a solution?
First I do not have coronary artery disease but I have plenty of experience with profuse cardiac spasms.I'd suggest you ask the doctor about 1. calcium channel blockers-various types can be tried 2.Long acting vasodilators, like Imdur or Ranexa, 3. Increasing doses of nitro, either IV if he's in hospital, or by nitro patch to give sustained effect; the patch is in different dosages so easy to manage. These combinations may help to reduce the spasms until he learns what brings them on, what the probable cause is (there may be no answer) and how to manage them. They are very uncomfortable and can take your breath away. Best wishes. Joanincarolina.
I have a friend who was just diagnosed with this, and she is doing great on Norvasc (a calcium channel blocker). She has the advantage of not having any significant plaque build-up in her coronary arteries, but the Norvascis like a miracle drug for her.
I had a heart attack 6 years ago, and again 2 weeks ago. Both times tests showed no blockages, but the suspect is cardiac spasms. The dr. put me on Norvasc, but after about a year and half I started having severe muscle pains in my upper arms and thighs. He switched me to Cardiezim, but the same side affects returned after about a year. He's put me on another "quick release" to use when I feel symptons, but again I have started having the side affects. I see him again this week, and dread that he's going to suggest going back to the Norvasc.
Vasospasm can be initiated by a catheter, when it tickles the artery lining. This is not so rare as people assume. The silly thing is, they went back in with another catheter to check things, rather than using this known information, and made it even worse. I had never had spasms before, even after 6 angiogram procedures. However, on my last one (7th), they had to put 5 of the longest available stents into my LAD. My vessel went beserk, dancing all over the place. I was put onto calcium channel blockers and these worked. Unfortunately I suffered side effects and had to come off after 3 weeks, but the spasms have never returned. That was Sept 09.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.